Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 197, NWS Dodge City, KS

June 8, 2008Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 2008, 10:19 PM CDT for Stafford County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2008, 10:19 PM CDT (03:19 UTC)
Expired
Jun 8, 2008, 10:45 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Stafford County, KS

The radar

The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 10:20 PM CDTHAIL 1.254 Nw Stafford, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 090319
SVRDDC
KSC185-090345-
/O.NEW.KDDC.SV.W.0197.080609T0319Z-080609T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1045 PM CDT

* AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHEAST OF ST. JOHN...MOVING NORTHEAST
  AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STAFFORD...
  HUDSON...
  RURAL RESIDENCES OF EASTERN STAFFORD COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3799 9881 3826 9869 3826 9848 3824 9846
      3795 9846 3787 9865
TIME...MOT...LOC 0319Z 226DEG 49KT 3800 9864

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 090334
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1033 PM CDT SUN JUN 8 2008

KSC185-090345-
/O.CON.KDDC.SV.W.0197.000000T0000Z-080609T0345Z/
STAFFORD KS-
1033 PM CDT SUN JUN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN STAFFORD COUNTY...

AT 1031 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF HUDSON...MOVING NORTHEAST AT 50 MPH.

OTHER STORMS WERE RAPIDLY FORMING ACROSS SOUTHWESTERN PORTIONS
OF STAFFORD COUNTY...WHICH ALSO MAY BECOME SEVERE AS THEY MOVE
NORTHEAST THROUGH THE REMAINDER OF STAFFORD COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3799 9881 3826 9869 3826 9848 3824 9846
      3795 9846 3787 9865
TIME...MOT...LOC 0333Z 222DEG 36KT 3806 9856

$$

UMSCHEID
000 
WWUS53 KDDC 090342
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT SUN JUN 8 2008

KSC185-090351-
/O.EXP.KDDC.SV.W.0197.000000T0000Z-080609T0345Z/
STAFFORD KS-
1041 PM CDT SUN JUN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STAFFORD COUNTY
EXPIRES AT 1045 PM CDT...

THE SEVERE THUNDERSTORM HAS EXITED STAFFORD COUNTY.  OTHER STORMS
WERE RAPIDLY DEVELOPING OVER STAFFORD COUNTY AND MAY BECOME
SEVERE THROUGH 11 PM CDT.  AN ADDITIONAL WARNING MAY BE REQUIRED SOON
SHOULD THESE STORMS CONTINUE TO STRENGTHEN.

LAT...LON 3799 9881 3826 9869 3826 9848 3824 9846
      3795 9846 3787 9865
TIME...MOT...LOC 0341Z 222DEG 36KT 3812 9849

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:42 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 8, 3:42 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT SUN JUN 8 2008

.DISCUSSION...

DAYS 1-2...

A SHORTWAVE TROUGH WAS APPROACHING SW KS THIS AFTERNOON. A COLD
FRONT HAS PLUNGED SOUTH AHEAD OF THE WAVE AND WAS LOCATED FROM THE
NORTHERN TX PANHANDLE TO EAST OF MEDICINE LODGE. STORMS WERE
ALREADY DEVELOPING ALONG THE FRONT AS OF 20 UTC. STORMS SHOULD
FILL IN ALONG THE LENGTH OF THIS FRONT THIS EVENING. THIS WILL
EFFECTIVELY CUT OFF SW KS FROM STRONG ELEVATED CONVECTION.
HOWEVER, SOUTHEAST BARBER COUNTY COULD RECEIVE VERY HEAVY RAINS,
POSSIBLY 3 TO 5 INCHES OF RAIN IF STORMS TRAIN OVER THE SAME AREAS
PER NAM/GFS.

STORMS WERE DEVELOPING ALONG THE STALLED OUT FRONT ON THE RATON
MESA EARLY THIS AFTERNOON. THIS ACTIVITY WAS THRIVING ON MARGINAL
MOISTURE AND ELEVATED HEATING AT 8000FT. SFC BASED CAPES WERE
ZERO ACROSS MOST OF OUR FCST AREA AS OF 21 UTC. THESE STORMS WILL
PROPAGATE EAST AND ENE TONIGHT AND BECOME ELEVATED, MAKING IT INTO
OUR FCST AREA AS SHOWERS. THIS BATCH OF PRECIP WILL PROBABLY NOT BE VERY
HEAVY. POPS WERE LOWERED TO 40% FOR DDC/GCK IN CASE THIS BATCH OF
PRECIP COMPLETELY DIES BEFORE REACHING THE AREA.

TEMPS WILL BE BELOW CLIMATOLOGICAL AVERAGES MONDAY BUT SOME RECOVERY
IS LIKELY BY TUESDAY AHEAD OF THE NEXT UPPER TROUGH. LOW LEVEL
MOISTURE WILL NOT BE SHUNTED VERY FAR SOUTH, AND WILL RACE BACK
AHEAD OF THIS SYSTEM. BY TUESDAY AFTERNOON, A DRYLINE WILL BE
SITUATED IN FAR WESTERN KS. ALTHOUGH Q-G FORCING WILL BE WEAK,
CONVERGENCE ALONG THE DRYLINE AND ELEVATED HEATING MAY BE ENOUGH
FOR ISOLATED STORMS TO DEVELOP. THESE STORMS COULD BE
SUPERCELLULAR GIVEN 90-120 DEG OF DIRECTIONAL TURNING FROM THE SFC
TO MID LEVELS, ADEQUATE UPPER LEVEL FLOW AND MODERATE SFC BASED
CAPES VALUES.

DAYS 3-7...

MODELS REMAIN IN GOOD AGREEMENT WITH BRINGING OUR NEXT SIGNIFICANT
SYSTEM INTO THE PLAINS MID WEEK. AS IT APPROACHES SFC PRESSURES WILL
FALL ALONG THE WESTERN HIGH PLAINS AND IT LOOKS LIKE THE
GFS...CANADIAN AND ECWMF PLACE A SFC FRONT IN OR NEAR OUR NORTHERN
AND WESTERN CWA BY 00Z. ALL THE MODELS WERE FAVORING OUR NRN CWA FOR
THE BETTER CHANCE FOR PCPN EARLY WED NIGHT WHICH IS WHERE OUR 7H
BAROCLINIC ZONE WILL BE LOCATED. PCPN THEN EXPECTED TO FOLLOW BY AN
E/SE MOVEMENT LATE WED NIGHT INTO EARLY THURSDAY.

BY LATE THURSDAY MODELS BEGIN TO DIVERGE ON SOLUTIONS AS EACH MODEL
APPEARS TO BE STRUGGLING WITH ANOTHER WAVE ROTATING AROUND OUR UPPER
TROF/LOW. ON THURSDAY NIGHT MODELS DO NOT APPEAR TO BE VERY EXCITED
ABOUT PCPN CHANCES IN SW KS AS FRONT IS PROGGED BY THE GFS AND ECMWF
TO BE WELL SOUTH OF THE AREA IN THE TX PANHANDLE AND SRN OK. 00Z
CANADIAN HOWEVER HAS OUR FRONT A LITTLE FURTHER NORTH.  DESPITE THE
LACK OF EXCITEMENT FROM THE MODELS WILL HAVE TO WATCH THE
POSSIBILITY OF SOMETHING TO DEVELOP OVER E/SE CO AND MOVE SOUTHEAST
INTO PORTIONS OF THE CWA. AT THIS TIME CONFIDENCE NOT HIGH ENOUGH TO
INSERT POPS INTO THE GRIDS YET SO WILL LEAVE THURSDAY NIGHT INTO
FRIDAY DRY.

AS WE HEAD INTO THE WEEKEND CONFIDENCE DECREASES EVEN MORE AS
ALL MODELS STRUGGLE WITH OUR NEXT...MORE SIGNIFICANT SYSTEM THAT
WILL BE MOVING OUT OF THE PACIFIC AND INTO THE WRN CONUS. UNSURE AT
THIS TIME WHICH MODEL IS MORE CORRECT SO WILL LEAN TOWARDS
RESISTANCE FOR DAYS 6 AND 7.

.AVIATION...

STATUS SLOW TO ERODE ACROSS THE CWA THIS AFTERNOON. SAT AND OBS ARE
SHOWING THIS DECK THINNING SO WILL KEEP SOME MVRF CONDITIONS EARLY
FOLLOWED BY VRF CONDITIONS BY OR SHORTLY AFTER 19Z.

EVENING CONVECTION IS EXPECTED TO DEVELOP ALONG OUR FRONT WHICH WILL
LIKELY STAY EAST AND SOUTH OF ALL TERMINALS EARLY TONIGHT. OVERNIGHT
WILL HAVE TO WATCH WHAT CONVECTION THAT DOES DEVELOP OVER ERN/SE CO.
NAM SUGGESTS THAT THESE STORMS WILL MOVE INTO SOUTHWEST KANSAS
DURING THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  80  59  86 /  40   0   0   0
GCK  56  82  60  88 /  40   0   0  20
EHA  54  81  60  90 /  50   0   0  20
LBL  56  81  60  89 /  60   0   0  20
HYS  55  81  58  86 /  30   0   0   0
P28  61  78  59  86 /  90  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, Jun 8, 4:51 AM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SUN JUN 8 2008

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CDT SUN JUN 8 2008 /351 AM MDT SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS SOUTHWEST KANSAS TODAY. THERE IS A
CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT. ANY
THUNDERSTORM THAT DOES FORM WILL BE CAPABLE OF LARGE HAIL AND
DAMAGING WINDS. BY EVENING...A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO MOVE THROUGH CENTRAL AND SOUTHERN KANSAS. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS.

BY LATE AFTERNOON INTO EARLY EVENING...THE POTENTIAL FOR A TORNADO OR
TWO EXISTS...ESPECIALLY ACROSS SOUTHERN KANSAS NEAR THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY INTO THURSDAY. SOME OF
THESES STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM CDT TODAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 8, 7:39 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SUN JUN 8 2008

KSZ061-074-090145-
HAMILTON-STANTON-
639 PM MDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND STANTON COUNTIES...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF LAMAR...MOVING EAST AT 37 MPH.

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF NICKELS IN
BENT COUNTY COLORADO.  AS OF 635 PM MDT...THE STORM APPEARED TO
HAVE WEAKENED SLIGHTLY.  WITH THESE CURRENT TRENDS...SMALL HAIL
AND WIND GUSTS TO 55 MPH WILL BE THE MAIN THREATS.  ADDITIONAL
RE-STRENGTHENING IS POSSIBLE WHICH MAY REQUIRE A SEVERE THUNDERSTORM
WARNING FOR PORTIONS OF HAMILTON COUNTY.

RESIDENTS IN HAMILTON AND NORTHWESTERN STANTON COUNTIES...INCLUDING
THE CITY OF SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3814 10207 3815 10205 3825 10205 3827 10203
      3827 10177 3774 10154 3773 10206
TIME...MOT...LOC 0039Z 257DEG 32KT 3783 10249

UMSCHEID
Special weather statement, Jun 8, 8:01 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SUN JUN 8 2008

KSZ061-090200-
HAMILTON-
701 PM MDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY...

AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF GRANADA...OR 19 MILES SOUTHWEST
OF COOLIDGE...MOVING EAST AT 39 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM HAS HAD A HISTORY OF PRODUCING UP TO NICKEL SIZE HAIL.

RESIDENTS IN SOUTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3796 10206 3797 10206 3804 10161 3774 10153
      3774 10206
TIME...MOT...LOC 0101Z 268DEG 34KT 3785 10221

UMSCHEID
Special weather statement, Jun 8, 9:44 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT SUN JUN 8 2008

KSZ061-090345-
HAMILTON-
844 PM MDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARTMAN...OR 16 MILES NORTHWEST OF
COOLIDGE...MOVING NORTHEAST AT 50 MPH.

ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH
OF LAMAR...ALSO MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3814 10207 3815 10205 3826 10205 3827 10165
      3826 10164 3826 10155 3775 10156 3775 10206
TIME...MOT...LOC 0244Z 238DEG 45KT 3819 10221

UMSCHEID
Local storm report, Jun 8, 10:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             13 N COOLIDGE           38.23N 102.01W
06/08/2008  E1.00 INCH       HAMILTON           KS   TRAINED SPOTTER

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:39 PM CDTSpecial Weather StatementDDCHamilton66 min
Jun 8, 8:01 PM CDTSpecial Weather StatementDDCHamilton59 min
Jun 8, 9:44 PM CDTSpecial Weather StatementDDCHamilton61 min
Jun 8, 10:04 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton41 min
Jun 9, 2:16 PM CDTFire Weather WatchDDCGrant, Morton, Stanton, Stevens13 hr
Jun 9, 2:28 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 15 more32 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.